Anaphylaxis and toxic epidermal necrolysis or Stevens–Johnson syndrome after nonmucosal topical drug application: fact or fiction?
Article first published online: 6 JUL 2007
Volume 62, Issue 8, pages 877–883, August 2007
How to Cite
Sachs, B., Fischer-Barth, W., Erdmann, S., Merk, H. F. and Seebeck, J. (2007), Anaphylaxis and toxic epidermal necrolysis or Stevens–Johnson syndrome after nonmucosal topical drug application: fact or fiction?. Allergy, 62: 877–883. doi: 10.1111/j.1398-9995.2007.01398.x
- Issue published online: 6 JUL 2007
- Article first published online: 6 JUL 2007
- Accepted for publication 26 March 2007
- toxic epidermal necrolysis;
- drug allergy
Background: Drug-induced anaphylaxis and toxic epidermal necrolysis (TEN) or Stevens-Johnson syndrome (SJS) represent severe immediate and delayed-type adverse drug reactions (ADRs), respectively. Occurrence of such reactions after topical drug application has only rarely been reported. Hence, we compiled a large number of such cases which we systematically analyzed.
Methods: All such cases contained in the ADR database of the competent pharmacovigilance authority in Germany and cases reported in literature were identified, evaluated and analyzed with regard to potential risk factors. Since the application of drugs to mucous membranes facilitates their entry to the systemic circulation only cases occurring after non-mucosal topical drug application were considered.
Results: After evaluation 28 anaphylaxis database cases and 48 anaphylaxis literature cases remained for analysis. Application to skin wounds or to skin with impaired barrier function was identified as a risk factor in 10/28 (36%) of the database cases and in 42/48 (88%) of the literature cases. In 9/28 database cases (32%), anaphylaxis was induced by drugs used for their hyperemizing effect and, in 8/28 cases (29%) by antibiotics or antiseptics. In the literature cases, anaphylaxis was induced by antibiotics or antiseptics in 35/48 cases (73%). Only one SJS database case and one TEN literature case remained after case evaluation.
Conclusion: Anaphylaxis does occur after non-mucosal topical drug administration. Application of drugs to skin wounds or to skin with impaired barrier function may pose a risk factor for its occurrence. TEN or SJS following non-mucosal topical drug application seems to be extremely rare.